Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 166, NWS Albuquerque, NM

August 9, 2007Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2007, 4:43 PM MDT for Chaves County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2007, 4:43 PM MDT (22:43 UTC)
Expired
Aug 9, 2007, 5:30 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 174 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 092243
SVRABQ
NMC005-092330-
/O.NEW.KABQ.SV.W.0166.070809T2243Z-070809T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 530 PM MDT

* AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES EAST OF HAGERMAN...OR ABOUT 26 MILES NORTHEAST OF ARTESIA...
  AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL CHAVES COUNTY AROUND 500 PM MDT...

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3309 10436 3303 10404 3323 10393 3330 10432

$$
GUYER
2 follow-up statements
000 
WWUS55 KABQ 092300
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT THU AUG 9 2007

NMC005-092330-
/O.CON.KABQ.SV.W.0166.000000T0000Z-070809T2330Z/
CHAVES-
459 PM MDT THU AUG 9 2007

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CHAVES COUNTY UNTIL 530 PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL CHAVES COUNTY...OR ABOUT 27 MILES SOUTHEAST OF
ROSWELL...MOVING NORTHEAST AT 5 MPH. TORRENTIAL RAINFALL IS 
OCCURRING WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN CHAVES COUNTY AROUND 510 PM MDT...

LAT...LON 3310 10432 3301 10386 3327 10381 3334 10435

$$
GUYER
000 
WWUS55 KABQ 092331
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MDT THU AUG 9 2007

NMC005-092340-
/O.EXP.KABQ.SV.W.0166.000000T0000Z-070809T2330Z/
CHAVES-
530 PM MDT THU AUG 9 2007

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR EAST CENTRAL CHAVES
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3310 10432 3301 10386 3327 10381 3334 10435

$$
GUYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:49 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 9, 2:49 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT THU AUG 9 2007

.DISCUSSION...WEAK TO MODERATE MID TO HIGH LEVEL MOISTURE SURGE
TRYING TO HEAD NORTHWARD AGAIN INTO THE CWA...BUT IT HAS SET UP A
LITTLE FARTHER TO THE E THAN PERHAPS EARLIER EXPECTED...BRINGING
SOMEWHAT MORE ACTIVITY ACROSS E NM THAN W...FOR NOW. THIS EVENING
ACTIVITY SHOULD PICK UP AT LEAST A LITTLE MORE FROM GILA PERHAPS
AS FAR N AS N CENTRAL NM AS AT LEAST A LITTLE WESTWARD SHIFT OF
PLUME EXPECTED. IN THE MIX ALSO WILL BE WEAK THERMAL TROUGH
TONIGHT LINGERING INTO FRI OVER ROUGHLY W HALF OF NM AND THETA E
RIDGE TRAILING A BIT BEHIND IT TO THE E. THERE APPEARS TO BE A
WEAK WAVE/DISTURBANCE OVER THE BOOTHEEL REGION ACCORDING TO H2O
VAPOR SAT LOOP OVER THE BOOTHEEL REGION AND IF IT HOLDS TOGETHER
IT MAY ADD A BIT OF LIFT TO THE MIX. DEWPOINTS THOUGH HAVE BEEN
CRATERING TO A FAIR DEGREE ACROSS MUCH OF N...W CENTRAL NM AND RIO
GRANDE VALLEY...BUT EXPECT SOME REBOUND THIS EVENING. SO WHILE
OVERALL MOISTURE CONTENT OF ATMOSPHERIC COLUMN NOT AS FAVORABLE AS
SEVERAL DAYS BACK...OVERALL THERE IS SOME SUPPORT FOR AT LEAST A
MODEST UPSWING IN ACTIVITY THIS EVENING AND POSSIBLE MUCH OF THE
NIGHT FROM MID AND LOWER RIO GRANDE VALLEY AND WESTWARD AND
POSSIBLY N CENTRAL NM AS WELL. BY AT LEAST SAT A DOWNTURN IN
CONVECTION IS EXPECTED TO BEGIN FROM E TO W AS UPPER RIDGE AGAIN
EXPANDS WESTWARD AND A LITTLE NORTHWARD AS WELL AND THE PLUME IS
PUSHED BACK TO THE WEST AND GETS SOMEWHAT SHEARED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  95  63  96 /  10  10  10  10
GALLUP..........................  56  88  56  90 /  20  10  10  20
GRANTS..........................  53  87  54  89 /  30  20  20  20
GLENWOOD........................  60  87  61  91 /  30  20  30  20
CHAMA...........................  48  81  48  83 /  20  20  20  20
LOS ALAMOS......................  58  86  55  87 /  30  20  20  10
RED RIVER.......................  47  76  47  79 /  20  30  20  20
TAOS............................  53  87  52  89 /  20  20  20  10
SANTA FE........................  58  87  56  90 /  30  20  20  10
SANTA FE AIRPORT................  60  89  58  92 /  30  20  20  10
ESPANOLA........................  61  92  61  94 /  20  20  20  10
ALBUQUERQUE HEIGHTS.............  69  92  68  94 /  30  20  20  10
ALBUQUERQUE VALLEY..............  66  94  65  96 /  30  20  20  10
ALBUQUERQUE FOOTHILLS...........  66  90  64  92 /  30  20  20  10
ALBUQUERQUE WEST MESA...........  67  92  66  95 /  30  20  20  10
SOCORRO.........................  67  96  66  94 /  30  20  20  10
SANDIA PARK/CEDAR CREST.........  61  87  60  85 /  30  30  20  10
MORIARTY/ESTANCIA...............  57  90  56  91 /  40  20  20  20
CARRIZOZO.......................  66  96  63  95 /  30  10  20  10
RUIDOSO.........................  55  84  54  86 /  30  20  20  10
RATON...........................  56  91  55  92 /  20  10  20  10
LAS VEGAS.......................  57  86  55  88 /  40  20  20  10
ROY.............................  63  92  62  92 /  30  10  20  10
CLAYTON.........................  65  97  65  98 /  20   5  20  10
SANTA ROSA......................  68  98  66  96 /  30  10  20  10
TUCUMCARI.......................  70 100  67 101 /  30  10  10  10
FORT SUMNER.....................  69  99  68  97 /  30  10  10   5
CLOVIS..........................  67  97  66  98 /  30   5  10   5
PORTALES........................  68  99  67  99 /  20   5   5   5
ROSWELL.........................  70 100  68 101 /  30  10   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Aug 9, 5:42 AM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT THU AUG 9 2007

NMZ001>021-026-101200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
542 AM MDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...A FEW THUNDERSTORMS MAY PRODUCE HEAVY RAIN ALONG AND
WEST OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS THIS AFTERNOON AND
THIS EVENING. MINOR FLOODING COULD DEVELOP...ESPECIALLY IN
PORTIONS OF THE WEST CENTRAL AND SOUTHWEST MOUNTAINS...WHERE THE
GROUND REMAINS WET FROM RECENT RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Aug 9, 1:27 PM MDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT THU AUG 9 2007

NMZ026-092015-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
127 PM MDT THU AUG 9 2007

...STRONG THUNDERSTORM MOVING OVER FAR SOUTHWEST CHAVES COUNTY...

AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DUNKEN. THE STRONG
THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME
SOUTHWESTERN CHAVES COUNTY.

VERY HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS.
FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER
Special weather statement, Aug 9, 3:18 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT THU AUG 9 2007

NMZ021-092200-
CURRY COUNTY-
318 PM MDT THU AUG 9 2007

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL CURRY COUNTY...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...HAIL
UP TO ONE HALF INCH IN DIAMETER...AND TORRENTIAL RAINFALL NEAR SAINT
VRAIN. MOVEMENT WAS NORTH AT 10 MPH.

THIS STORM WILL AFFECT HIGHWAY 60 NEAR SAINT VRAIN...HIGHWAY 224
FROM HIGHWAY 60 NORTH TO FIELD...AND HIGHWAY 311 WEST OF RANCHVALE.

GUYER
Special weather statement, Aug 9, 4:04 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
404 PM MDT THU AUG 9 2007

NMZ019-092245-
CHAVES COUNTY PLAINS-
404 PM MDT THU AUG 9 2007

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL CHAVES COUNTY...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...
HAIL UP TO ONE HALF INCH IN DIAMETER...AND TORRENTIAL RAINFALL NEAR
HAGERMAN. MOVEMENT WAS NORTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GREENFIELD AND DEXTER.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER
Special weather statement, Aug 9, 4:15 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 PM MDT THU AUG 9 2007

NMZ021-092245-
CURRY COUNTY-
415 PM MDT THU AUG 9 2007

...STRONG THUNDERSTORM MOVING OVER NORTHEASTERN CURRY COUNTY...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...
HAIL UP TO ONE HALF INCH IN DIAMETER...AND TORRENTIAL RAINFALL NEAR
BELLVIEW. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BROADVIEW.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER
Special weather statement, Aug 9, 4:40 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
440 PM MDT THU AUG 9 2007

NMZ013-018>021-100100-
CHAVES COUNTY PLAINS-CURRY COUNTY-DE BACA COUNTY-QUAY COUNTY-
ROOSEVELT COUNTY-
440 PM MDT THU AUG 9 2007

...STRONG THUNDERSTORMS WILL AFFECT MUCH OF THE EAST CENTRAL PLAINS
THROUGH THE EVENING HOURS...

NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL
ALONG WITH HAIL TO ONE HALF INCH IN DIAMETER WILL CONTINUE TO AFFECT
MUCH OF CHAVES...ROOSEVELT...EASTERN DE BACA...SOUTHERN QUAY...AND
CURRY COUNTIES THROUGH 700 PM. THE STRONGEST ACTIVITY WILL FAVOR THE
AREA FROM BROADVIEW WEST TO WHEATLAND AND RAGLAND...THEN SOUTHWEST
THROUGH MCALISTER...TAIBAN...AS WELL AS AREAS EAST OF ROSWELL.
RESIDENTS ARE URGED TO STAY ALERT TO POSSIBLE WARNINGS AS THE
EVENING PROGRESSES.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:26 PM MDTSevere Thunderstorm WarningABQCurry49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.